Cancer care

Early & aggressive immunosuppressive therapy needed for irAEs


Additional immunosuppressants should be strongly considered and promptly given when immune-related adverse events (irAEs) associated with cancer immunotherapy aren’t quickly controlled with corticosteroids, Australian researchers say.

Based on a case series of patients treated in Adelaide hospitals, they argue that there is no “compelling evidence” to indicate that immunosuppression will impair benefit from immunotherapy in cancer treatment.

In their article, Dr Nikki Burdett and colleagues from the Cancer Clinical Trials Unit at Royal Adelaide Hospital say the risk of organ damage that may arise from not “judiciously administering” immunosuppression may outweigh the benefit in cancer control.

They retrospectively looked at cancer-specific outcomes of 19 patients who had received immunosuppressive medications in addition to corticosteroids for the management of their irAEs. Some 16 patients were treated for melanoma while three had been treated for non-small cell lung cancer.

Eight patients received CTLA-4 inhibitor monotherapy, four received PD-1 inhibitor monotherapy and five received combination immunotherapy using ipilimumab and nivolumab. Two patients were participants in blinded clinical trials but were reported to have received at least CTLA-4 inhibitor or PD-1 inhibitor monotherapy.

Comparing best cancer-related response with response at discontinuation, Dr Burdett and colleagues found that no patient appeared to have their radiological response limited by the administration of immunosuppressive medications. But a number of serious, and in some cases fatal, irAEs were reported. Ten patients experienced grade 3 irAEs. Four patients had grade 4 enterocoloitis with two of these patients requiring colectomy for refractory disease.

Four patient deaths were directly attributed to their irAE, with two fatalities from type 1 respiratory failure secondary to pneumonitis.

One patient had refractory colitis causing necrotic bowel but declined colectomy while another patient presented with hematochezia and high-stoma output in the context of colitis, which was refractory to infliximab and bowel resection. Both opted for a palliative approach.

Medical oncologist Dr Jenny Lee at Chris O’Brien Lifehouse, NSW – who was not involved in the study – told the limbic that the findings support evidence that escalating immunosuppression early in patients who do not respond to high dose corticosteroids is key to improving patient outcomes.

“I think both the oncologist and the patient has to be aware of even subtle adverse events – a bit of diarrhoea, a bit of cough – they can be the start of something more serious,” she said.

Not all such symptoms would require treatment, but routine monitoring and being very vigilant about these subtle signs was key, she added.

“We need to keep an eye out and actively pursue these immune-related toxicities as opposed to having a more passive role because the earlier we identify these toxicities, better the management and outcome for patients.”

According to Dr Lee, irAEs like those seen in the study were common, especially in patients on combination immunotherapy.

“When we look at the data from clinical trials, the combination immunotherapy has a treatment discontinuation rate due to toxicity of about 40% compared with 12% with single agent PD1 inhibitors. However, we think in the real world setting, these toxicities are in fact even more common.”

However there is a lack of data to predict which patients may be at risk of immune toxicities, except for those with underlying autoimmune disease, she noted.

An important take home message is that immunosuppressive therapy will not promote cancer recurrence, said Dr Lee. She pointed to findings from long-term follow up studies such as Checkmate 067. This compared patients receiving combination immunotherapy who discontinued treatment because of treatment-related adverse events – many who were subsequently treated with high-dose immunosuppression therapy –  and those who did not discontinue treatment because of adverse event.

“This post-hoc analysis found that the survival of the two groups were comparable. Once the immune system has kicked in, it keeps going. The notion that stopping treatment and treating the toxicity with high dose immunosuppression will make the cancer grow back is simply not true.

“Furthermore, this may potentially lead to under-reporting of symptoms by patients out of fear that their clinician may prematurely stop treatment, leading to adverse outcome.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic